Alert archive / California / High Wind Watches in 2017
High Wind Watch 3, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Feb 15, 2017, 2:07 PM PST for 4 counties in California. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 15, 2017, 2:07 PM PST (22:07 UTC)
- In effect from
- Feb 17, 2017, 7:00 AM PST
- Expired
- Feb 16, 2017, 9:03 AM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140 WWUS76 KSGX 152207 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 207 PM PST Wed Feb 15 2017 ...DAMAGING WINDS POSSIBLE FRIDAY THROUGH EARLY SATURDAY... .A significant wind storm is possible across Southern California Friday through early Saturday. Southerly winds will strengthen ahead of a Pacific storm on Friday and could become damaging. The period of strongest winds is forecast to occur Friday afternoon through Friday night. CAZ043-048-050-057-058-060>062-065-552-554-161200- /O.NEW.KSGX.HW.A.0003.170217T1500Z-170218T1500Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of...Vista...Carlsbad...Encinitas... Chula Vista...National City...San Diego...Riverside... San Bernardino...Ontario...Moreno Valley...Fontana... Rancho Cucamonga...Corona...Escondido...El Cajon...San Marcos... La Mesa...Santee...Poway...Julian...Pine Valley...Victorville... Hesperia...Apple Valley...Indio...Palm Springs...Cathedral City... Palm Desert...Palm Desert Country...La Quinta...Coachella... Borrego Springs...Banning...Desert Hot Springs... Huntington Beach...Costa Mesa...Santa Ana...Anaheim... Garden Grove...Irvine...Orange...Fullerton...Mission Viejo 207 PM PST Wed Feb 15 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... The National Weather Service in San Diego has issued a High Wind Watch...which is in effect from Friday morning through Saturday morning. * WINDS...Southerly winds will strengthen across Southern California on Friday. Damaging wind gusts of 50 to 60 mph are possible area wide, especially during the Friday afternoon through Friday night period. Sustained winds along the coast could reach or even exceed 30 mph out of the south. * TIMING...Friday morning through Saturday morning with the strongest winds forecast Friday afternoon through Friday night. * IMPACTS...Downed trees and powerlines with structural damage possible as well. Hazardous driving due to possible debris, tree branches, and even trees on the roadways. High-profile vehicles will also experience dangerous driving conditions due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Gregoria
2 follow-up statements
609 WWUS76 KSGX 161112 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 312 AM PST Thu Feb 16 2017 ...DAMAGING WINDS LIKELY FRIDAY AFTERNOON THROUGH FRIDAY NIGHT... .Strong winds will arrive Friday. Southerly winds will strengthen ahead of a Pacific storm during the day Friday and could become damaging during the afternoon through the night. CAZ043-048-050-057-058-060>062-065-552-554-162200- /O.CON.KSGX.HW.A.0003.170217T1500Z-170218T1500Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of...Vista...Carlsbad...Encinitas... Chula Vista...National City...San Diego...Riverside... San Bernardino...Ontario...Moreno Valley...Fontana... Rancho Cucamonga...Corona...Escondido...El Cajon...San Marcos... La Mesa...Santee...Poway...Julian...Pine Valley...Victorville... Hesperia...Apple Valley...Indio...Palm Springs...Cathedral City... Palm Desert...Palm Desert Country...La Quinta...Coachella... Borrego Springs...Banning...Desert Hot Springs... Huntington Beach...Costa Mesa...Santa Ana...Anaheim... Garden Grove...Irvine...Orange...Fullerton...Mission Viejo 312 AM PST Thu Feb 16 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WINDS...Southerly winds will strengthen across Southern California on Friday. Damaging wind gusts of 35 to 50 mph are expected at lower elevations and gusts 60 to 75 mph are expected in the San Bernardino Mountains and parts of the high desert. Strongest winds will occur Friday afternoon through Friday night. Sustained southerly winds along the coast could reach or exceed 30 mph. * IMPACTS...Downed trees and powerlines with structural damage possible as well. Hazardous driving due to possible debris... tree branches... and even trees on the roadways. High-profile vehicles will also experience dangerous driving conditions due to strong cross-winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ MM
730 WWUS76 KSGX 161703 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 903 AM PST Thu Feb 16 2017 ...A WIND STORM TO AFFECT SOUTHERN CALIFORNIA FRIDAY THROUGH FRIDAY NIGHT WITH DAMAGING WINDS LIKELY... .A strong storm will approach the area from the Pacific on Friday, then move across Southern California Friday evening through Saturday. Winds will increase and become unusually strong out ahead of this storm. This will bring a period of damaging winds to the area, with the highest impact time being from 2 PM to Midnight on Friday. CAZ043-048-050-057-058-060>062-065-552-554-170600- /O.UPG.KSGX.HW.A.0003.170217T1500Z-170218T1500Z/ /O.NEW.KSGX.HW.W.0004.170217T1500Z-170218T1000Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of...Vista...Carlsbad...Encinitas... Chula Vista...National City...San Diego...Riverside... San Bernardino...Ontario...Moreno Valley...Fontana... Rancho Cucamonga...Corona...Escondido...El Cajon...San Marcos... La Mesa...Santee...Poway...Julian...Pine Valley...Victorville... Hesperia...Apple Valley...Indio...Palm Springs...Cathedral City... Palm Desert...Palm Desert Country...La Quinta...Coachella... Borrego Springs...Banning...Desert Hot Springs... Huntington Beach...Costa Mesa...Santa Ana...Anaheim... Garden Grove...Irvine...Orange...Fullerton...Mission Viejo 903 AM PST Thu Feb 16 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM FRIDAY TO 2 AM PST SATURDAY... The National Weather Service in San Diego has issued a High Wind Warning...which is in effect from 7 AM Friday to 2 AM PST Saturday. The High Wind Watch is no longer in effect. * WINDS...Damaging southerly winds are expected Friday through Friday night. Wind gusts of 50 to 60 mph is expected from the coast to the valleys and across portions of the lower deserts. Wind gusts in the mountains and portions of the high deserts will exceed 70 mph. Even a period of high sustained winds of 30 to 40 mph is expected along the coast Friday afternoon into the evening. This will be a high impact wind event. * TIMING...The strongest winds will occur between 2 PM and midnight on Friday. * Impacts...Winds of this magnitude will produce significant impacts. Numerous trees will fall posing a life and property risk. Downed powerlines, power outages, and some structural damage is also expected. Driving will be hazardous due to debris, including downed trees on roadways. High-profile vehicles, such as semi trucks, will be prone to blow over due to strong cross-winds, especially on east-west oriented freeways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ GREGORIA
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 15, 9:47 AM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 15, 9:47 AM PST, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service San Diego CA 947 AM PST Wed Feb 15 2017 ...High Impact Pacific Storm to Affect Southern California Friday-Saturday... .SYNOPSIS... After a tranquil weather period continuing through Thursday, all eyes turn to a major, high impact Pacific storm system which will affect Southern California Friday through Saturday. This storm will be significant, bringing heavy rainfall capable of producing flash flooding, damaging winds, and heavy high mountain snowfall to Southern California. The storm will exit the area late Saturday with dry weather returning Sunday through Monday. Additional lighter precipitation is possible by the middle part of next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... ...Update... The fog has lifted with significant visibility improvement seen over the past hour. A nice day is expected with mostly sunny skies and warm temps. Fog is again expected tonight from the coast and into the inland valleys, where it could again become locally dense. All eyes are on a high impact Pacific storm system to affect Southern California Friday-Saturday, bringing heavy rainfall capable of producing flash flooding, damaging winds, and heavy high mountain snowfall. Watches are currently be coordinated and will be issued early this afternoon. Stay tuned. ...Previous Discussion (Issued at 405 AM PST Wed Feb 15 2017)... Coastal clouds are swirling around and even some dense fog has appeared near the coast. A touch of offshore flow this morning will sweep away the coastal fog early. We will be left with mostly sunny skies with some high clouds and quite warm weather under high pressure aloft. Patchy coastal fog will return tonight into Thursday, otherwise skies will gradually cloud up in all areas. A plume of deep moisture will begin to nose into Southern California Thursday night and there is a slight chance of light showers. The real system arrives Friday with energy and copious moisture. The models are still a little unsettled on the exact timing of the heaviest band of rain, but are beginning to show the band move through Friday afternoon through the night. Very strong southerly winds will develop Friday and peak Friday afternoon and evening. Gales are expected over the water with some gusts gusts up to 45 mph along the coast. Gusts over the San Bernardino Mountains will top 70 mph. Snow levels will be above 7000 feet for most of the heavy precip episode, then drop to about 5000 feet Saturday in showers. For the period Friday through Sunday, rain totals will be 1.5 to 4 inches in the coast and valleys, and 3 to 5 inches in the mountains up to 7 inches around Lytle Creek and Crestline. Deserts less than 1.5 inches. Snowfall could exceed 18 inches in some spots. Some sort of flooding can be expected, either the urban kind during the heaviest deluges or stream flooding. They low pressure trough dives southward and into Baja California Saturday. Winds will quickly diminish and steady heavy rain will turn to showers. Some showers will linger into Sunday, but the drying trend will have begun. Dry weather appears Monday, before the next plume of moisture approaches the region Tuesday. A trough of low pressure brings that moisture close, but not in convincing fashion. Accordingly, we have small chances of rain in the forecast Tuesday and Wednesday. && .AVIATION... 151638Z...Coast/Valleys...BKN-OVC low stratus/dense fog within 5-10 sm of the coast, with bases 200-300 ft msl, tops around 500 ft msl, and areas of vis 1/4-2 sm, should lift and clear through 1800 UTC. Morning marine layer inversion strength of 9 deg C. 1800-16/0400 UTC, primarily P6SM vis except for the chance of lingering BKN clouds 200-500 ft msl with local vis 1/4 sm within 2 sm of the coast. 16/0400-1500 UTC, low stratus/dense fog likely developing again within 5-10 sm of the coast, with bases and tops similar to this morning, and areas of vis 1/4-1 sm, including possibly VCNTY KSAN, KCRQ and KSNA. Confidence in dense fog impacting KSAN, KCRQ and KSNA tonight/Thursday morning is moderate. Mountains/Deserts...P6SM vis through Thursday morning with FEW-SCT clouds AOA 20000 ft msl becoming BKN-SCT after 16/0000 UTC. && .MARINE... Areas of dense fog may clear and lift late this morning but more dense fog producing visibilities of 1 nm or less is likely to occur again tonight/Thursday morning. A strong storm system is expected to bring gale force southerly winds late Friday morning through Friday night, with strongest winds potentially touching 45 kt Friday evening. A Gale Watch will likely need to be issued. A couple of large west swells will occur as well, the first arriving Thursday night at 9 feet/17 sec/285 degrees and the second more powerful swell arriving late Saturday peaking at 17 feet/14 sec/270 degrees. The combination of large wind waves and the west swells will create hazardous seas Thursday night through Sunday. Periods of rain expected late Thursday night through Sunday, with the heaviest rain and squalls Friday afternoon and Friday night. && .BEACHES... A large long-period west-northwest swell from 285 degrees will create high surf conditions starting Thursday night/early Friday, with surf of 5-9 ft with locally higher sets possible. Seas and surf will build further Friday night, peaking Saturday at 17 ft/15 seconds from the 270 degree direction then lowering gradually on Sunday. This will result in very large, and potentially damaging surf of 10-15 ft Saturday. Relatively low high tides, around 4 to 4.5 feet, will mitigate significant coastal flooding threat, but some low-lying coastal areas could still be at risk of minor coastal flooding due to how high the surf could get. Powerful rip currents will accompany the high surf as well. && .SKYWARN... Skywarn activation is not requested today through Thursday. A major storm system will arrive on Friday and spotter activation will be needed then. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...Gregoria (Update)/MM AVIATION/MARINE...Harrison
In the hours before
Local storm report, Feb 15, 10:30 AM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST WED FEB 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM DENSE FOG 3 ENE COSTA MESA 33.68N 117.87W
02/15/2017 ORANGE CA ASOS
JOHN WAYNE AIRPORT REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 3:53 AM
TO 8:31 AM.
0821 AM DENSE FOG IMPERIAL BEACH 32.57N 117.11W
02/15/2017 SAN DIEGO CA ASOS
IMPERIAL BEACH NAVAL AUXILIARY LANDING FIELD
ASOS REPORTED VISIBILITY OF A QUARTER MILE
FROM 314 AM TO 540 AM AND AGAIN AT 821 AM. .
0805 AM DENSE FOG 1 SE LOS ALAMITOS 33.79N 118.05W
02/15/2017 ORANGE CA AWOS
LOS ALAMITOS AIRFIELD REPORTS VISIBILITY OF
ONE QUARTER MILE OR LESS FROM 2:17 TO 8:05
AM.
0755 AM DENSE FOG 9 W SANTEE 32.87N 117.14W
02/15/2017 SAN DIEGO CA ASOS
MIRIMAR MCAS/MITSCHER FIELD AIRPORT REPORTS
INTERMITTENT VISIBILITY OF ONE QUARTER MILE
FROM 2:12 AM TO 7:55 AM.
0753 AM DENSE FOG CARLSBAD 33.13N 117.28W
02/15/2017 SAN DIEGO CA ASOS
CARLSBAD AIRPORT REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 3:14 AM
TO 7:53 AM.
0753 AM DENSE FOG 7 N SAN DIEGO 32.82N 117.14W
02/15/2017 SAN DIEGO CA ASOS
MONTGOMERY FIELD REPORTS VISIBILITY OF ONE
QUARTER MILE FROM 1:07 AM TO 7:53 AM.
0752 AM DENSE FOG 2 SE CAMP PENDLETON SOU 33.22N 117.35W
02/15/2017 SAN DIEGO CA ASOS
OCEANSIDE AIRPORT REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 4:16 AM
TO 7:52 AM.
0728 AM DENSE FOG 2 WNW CORONADO 32.69N 117.21W
02/15/2017 SAN DIEGO CA ASOS
NORTH ISLAND NAVAL AIR STATION REPORTS
INTERMITTENT VISIBILITY OF ONE QUARTER MILE
FROM 3:39 AM TO 7:28 AM. .
0637 AM DENSE FOG 9 NW CAMP PENDLETON SOU 33.32N 117.49W
02/15/2017 SAN DIEGO CA ASOS
MCOLF CAMP PENDLETON REPORTS INTERMITTENT
VISIBILITY OF ONE QUARTER MILE FROM 3:28 AM
TO 6:37 AM.
0627 AM DENSE FOG 2 NW SAN DIEGO 32.73N 117.19W
02/15/2017 SAN DIEGO CA ASOS
SAN DIEGO INTERNATIONAL AIRPORT REPORTS
INTERMITTENT VISIBILITY OF ONE QUARTER MILE
FROM 3:24 AM TO 6:27 AM.
&&
NWS SAN DIEGO CA
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 4:00 AM PST | Dense Fog Advisory | SGX | Orange, San Diego | 5 hr |
| Feb 15, 11:55 AM PST | Gale Watch | SGX | 20 hr | |
| Feb 15, 12:10 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 25 hr |
| Feb 15, 1:54 PM PST | Winter Storm Watch | SGX | Riverside, San Bernardino | 19 hr |
| Feb 15, 2:07 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 71 hr |
Nearby
High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.